Ohio, 2008Tornadoes and Damaging Wind in Ohio, May 11, 2008
May 11, 2008 · NWS ILN · 3 events in 3 counties and zones
A shower moving across Madison, Franklin and Delaware Counties in central Ohio produced a persistent funnel cloud and a few brief tornado touchdowns. The shower moved across the western and northern portions of the Columbus metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shower moving across Madison, Franklin and Delaware Counties in central Ohio produced a persistent funnel cloud and a few brief tornado touchdowns. The shower moved across the western and northern portions of the Columbus metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 5:29 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, May 11, 5:29 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
629 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE REGION
TODAY. AFTER THE LOW MOVES EAST...A TROUGH WILL LINGER ACROSS THE
AREA INTO MONDAY. HIGH PRESSURE WILL BUILD IN FOR TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE CURRENTLY IN WESTERN ILLINOIS WILL MOVE EAST INTO THE
FORECAST AREA THIS AFTERNOON. SHOWERS HAVE ALREADY SPREAD ACROSS
THE SOUTHWESTERN HALF OF THE AREA AND WILL CONTINUE TO PROGRESS
EAST. THERE ARE SOME THUNDERSTORMS FURTHER WEST CLOSER TO THE LOW.
MODELS ARE FORECASTING LESS INSTABILITY THIS FAR EAST AS THE LOW
OCCLUDES. SO CONTINUED WITH JUST A CHANCE OF THUNDERSTORMS FOR
THE TIME BEING. THERE IS SOME POTENTIAL FOR BREAKS IN THE CLOUDS
TO DEVELOP INTO FAR SOUTHERN ZONES. AND IF THIS HAPPENS THEN THE
ADDITIONAL HEATING WOULD ALLOW GREATER INSTABILITY AND THUS THE
POSSIBILITY OF SOME STRONG TO SEVERE STORMS. WILL HAVE TO MONITOR
THIS THROUGH THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
STACKED LOW PRESSURE SYSTEM OVER REGION AT THE BEGINNING OF THE
PERIOD WILL CONTINUE TO TRANSLATE EAST. EXPECT PRECIPITATION
COVERAGE TO BE LESS BY THIS TIME. BUT MOST LOCATIONS SHOULD STILL
GET MEASURABLE RAINFALL DURING THE EVENING. SO LIKELY TO
CATEGORICAL POPS ARE JUSTIFIED. SHOWERS WILL CONTINUE TO DECREASE
IN COVERAGE OVERNIGHT. WITH A LINGERING TROUGH IN THE AREA ON
MONDAY THERE WILL STILL BE A CHANCE OF SHOWERS PRIMARILY IN
EASTERN ZONES. HIGH PRESSURE WILL THEN BUILD IN MONDAY NIGHT AND
TUESDAY ALLOWING DRIER AIR TO SPREAD OVER THE REGION.
TEMPERATURES WILL BE COOL UNTIL TUESDAY WHEN READINGS WILL
REBOUND. MOS CONSENSUS APPEARED REASONABLE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ANOTHER LONG WAVE TROUGH WILL DEVELOPING DURING THE LATTER PART OF
THE WEEK ALTHOUGH A BIT FURTHER TO THE WEST. THIS WILL ALLOW SHORT
WAVES MOVING THROUGH THE TROUGH TO PERIODICALLY LIFT ACROSS THE
REGION. GFS AND ECMWF CONTINUE TO BE IN PRETTY GOOD AGREEMENT THAT
THE FIRST SHORT WAVE WILL MOVE THROUGH THE OHIO VALLEY ON
WEDNESDAY WHICH WILL PUSH A BOUNDARY SOUTH OF THE AREA.
UNCERTAINTY INCREASES AFTER THIS TIME CONCERNING LOCATION AND
TIMING OF SUBSEQUENT WAVES FORMING ON THE BOUNDARY AS ADDITIONAL
UPPER LEVEL ENERGY LIFTS OUT FROM THE MIDWEST TROUGH. AT THIS
POINT THE CHANCE FOR ADDITIONAL RAINFALL THROUGH THE REMAINDER OF
THE WEEK APPEARS TO BE GREATER IN THE SOUTHEAST ZONES AND LESSER
IN THE NORTHWEST. BELOW NORMAL TEMPERATURES...ESPECIALLY FOR
HIGHS...WILL PERSIST THROUGH THE PERIOD.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A FRONTAL BNDRY AND LOW PRESSURE WILL PUSH ACROSS THE REGION TODAY.
SHOWERS WILL CONTINUE. LOOKING AT CURRENT RADAR TRENDS...SOME
THUNDER WILL SETTLE IN AFTER 14Z...WITH PREVAILING MVFR
VISIBILITIES AND CIGS PERSISTING THROUGH 23Z. SW WINDS WILL GUST
OVER 25 KTS AT TIMES. THE PCPN CONVERGE WILL WANE SOMEWHAT AS
WINDS TURN WNW BEHIND THE LOW AFTER 00Z...STILL GUSTING NEAR 25
KTS AT TIMES.
OUTLOOK...MVFR/IFR CIGS AND VSBYS POSSIBLE INTO MONDAY. TSTM
POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 11, 3:51 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT SUN MAY 11 2008
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 11, 7:22 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 AM EDT SUN MAY 11 2008
KYZ089-094>096-111245-
GRANT KY-PENDLETON KY-CARROLL KY-OWEN KY-
822 AM EDT SUN MAY 11 2008
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
SOUTHWESTERN PENDLETON AND SOUTHERN GRANT COUNTIES THROUGH 845 AM
EDT...
AT 820 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM WORTHVILLE TO 7 MILES SOUTHWEST OF
GRATZ TO 19 MILES SOUTHWEST OF MONTEREY...MOVING NORTHEAST AT 42 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WHEATLEY...GRATZ...SQUIRESVILLE...NEW LIBERTY...MONTEREY...BROMLEY...
OWENTON...GENE SNYDER AIRPORT...GOFORTH...KNOXVILLE...MARCUS AND
MORGAN.
Special weather statement, May 11, 7:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
852 AM EDT SUN MAY 11 2008
INZ050-111315-
WAYNE IN-
852 AM EDT SUN MAY 11 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
915 AM EDT...
AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ECONOMY...MOVING NORTHEAST AT 53
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
RICHMOND...FOUNTAIN CITY...WHITEWATER AND BETHEL.
Thunderstorm Wind, Brown
- When
- May 11, 8:45 AM EST to 8:49 AM EST
- Where
- Brown County, 1.11 mi NNE of Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.094, -83.940
A home sustained minor roof and siding damage along Snider-Malott Road. A tree was also twisted and downed near the home.
Tornado, Madison
- When
- May 11, 12:10 PM EST to 12:12 PM EST
- Where
- Madison County, 2.88 mi N of West Jefferson to 3.84 mi NNE of West Jefferson
- Rating
- EF0
- Path length
- 1.17 mi
- Path width
- 20 yd
- Continued into
- Franklin, Oh (ILN)
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.972, -83.266
A tornado touched down in a field just west of State Route 142 and south of Interstate 70 a few miles northeast of West Jefferson in eastern Madison County. Several trees were damaged and at least one was ripped out of the ground and tossed across State Route 142. The path length extended for about 200 yards. The tornado touched back down about 1.5 miles to the northeast in western Franklin County near a residence along Amity Road just north of Interstate 70. Additional tree damage occurred in this location. This tornado was rated EF-0 with maximum wind speeds of 75 mph.
Tornado, Franklin
- When
- May 11, 12:12 PM EST to 12:14 PM EST
- Where
- Franklin County, 3.8 mi WSW of Mudsock to 3.37 mi W of Mudsock
- Rating
- EF0
- Path length
- 0.59 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.984, -83.249
A tornado touched down in a field just west of State Route 142 and south of Interstate 70 a few miles northeast of West Jefferson in eastern Madison County. Several trees were damaged and at least one was ripped out of the ground and tossed across State Route 142. The path length extended for about 200 yards. The tornado touched back down about 1.5 miles to the northeast in western Franklin County near a residence along Amity Road just north of Interstate 70. Additional tree damage occurred in this location. This tornado was rated EF-0 with maximum wind speeds of 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98076, 98074, 98075.